I was wondering if accidently leaving my birth control pills in a hot car for about an hour or two would have an effect of them.. I take Junel fe 1/20 and they were in a purse. I have been taking them and have not any side effects with it. The pack looks normal as well. This happened about a week ago. Thanks.
Accidentally storing your birth control pills, such as Junel Fe, outside of the manufacturer recommended conditions can be problematic. Per the package insert for Junel Fe:
"Store at 25°C (77°F); excursions permitted to 15-30°C (59-86°F)."
The issue with Junel Fe being exposed to high temperatures (such as being left in a hot car) is that the drug could:
- Lose stability, causing it to degrade more quickly over time.
- Lose potency due to drug degradation.
- Lose integrity of the dosage form. In this case, the physical tablets could crumble is disintegrate easily.
Will The Pills Be As Effective?
The temperature in an enclosed car often exceeds the maximum storage temperature allowed (86°F), which could cause a loss in potency.
Any loss of potency is a huge concern with birth control pills, as unplanned pregnancy has serious consequences (if that is the reason you are taking Junel Fe). In addition, a lower than intended dose from the pills could cause certain side effects such as spotting and breakthrough bleeding.
The unfortunate thing, is that it is hard to know the exact state of your medication after having left it in the car and it is difficult to give you a recommendation on exactly what you should do in this situation. However, when it comes to non-refrigerated solid oral dosage forms such as tablets or capsules, storage conditions are set with more concern to the integrity of the actual product (e.g. capsules melting) rather than a loss of stability to the actual drug. In fact, many studies on stability have shown that most products that experience temperature excursions for a short period of time will be minimally affected and will still provide a therapeutic benefit.
In addition, if your medication was affected by the temperature and there is a loss in potency, we may expect for you to experience certain side effects such as spotting and bleeding as a result. The fact that you are not may be a good sign.
There unfortunately is some ambiguity in the situation and we just don't know the state of your birth control. Your Junel, more likely than not, is not affected to the point where it will have a noticeable loss of therapeutic effect. Nevertheless, for peace of mind, you may want to use a back up birth control method for the rest of the pack if you are sexually active or buy a replacement pack from the pharmacy. Your doctor may also give you a recommendation on your best course of action.